[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 18, 1965

Allergic Reactions to Penicillin

Author Affiliations

From the Department of Medicine, University of Washington School of Medicine, Seattle. Dr. VanArsdel is a member of the Allergy Panel of the AMA Registry on Adverse Reactions.

JAMA. 1965;191(3):238-239. doi:10.1001/jama.1965.03080030082012
Abstract

Almost every type of adverse reaction from drugs, L including fatal arteritis, has been attributed to penicillin. Only approximate estimates of the relative frequency of these reactions can be made, for the more serious and explosive types of reactions are obviously more likely to be reported and, conversely, many cutaneous reactions, especially in children, may be manifestations of the primary disease rather than being induced by the drug.

It is not surprising, then, that estimates of the frequency of allergic reactions to penicillin range from 1% to over 10%. The lower figure is probably closer to the actual incidence in a general, ambulatory population, and the higher figure is probably applicable to select groups, such as the chronically ill who have been exposed repeatedly to penicillin, and hospitalized patients with serious acute bacterial infections.1 The incidence of allergic reactions in patients receiving continuous prophylactic treatment is very low; indeed,

First Page Preview View Large
First page PDF preview
First page PDF preview
×